Wyoming, 2010

Avalanche in Wyoming, December 7, 2010

December 7, 2010 · NWS RIW · 1 event in 1 county or zone

A snowboarder triggered an avalanche south of the No Shadows couloir. The avalanche buried the snowboarder in 15 feet of debris and left only his fingers exposed above the slab.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A snowboarder triggered an avalanche south of the No Shadows couloir. The avalanche buried the snowboarder in 15 feet of debris and left only his fingers exposed above the slab. He was rescued and reported only minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 7, 3:32 AM MST, 7 hours 43 minutes earlier.

Area forecast discussion, Dec 7, 3:32 AM MST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
332 AM MST TUE DEC 7 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
A VORT TRACKED RIGHT ACROSS CENTRAL WY EARLIER THIS EVENING. THE
LOW LEVEL CIRCULATION APPEARED TO HAVE TRACKED EASTWARD JUST NORTH
OF RIVERTON AS EVIDENT BY THE RADAR LOOP. THE UPPER LEVEL
CIRCULATION APPEARED TO HAVE TRACKED JUST TO THE SOUTH AS
REFLECTED BY THE BACKING UPPER FLOW. THIS MADE FOR A VERY
INTERESTING EVENING. AREAS THAT DID NOT MIX OUT LIKE THERMOP
UNDERNEATH THE WARM AIR EXPERIENCED FREEZING RAIN FOR AN HOUR OR
TWO BEFORE THE TURNOVER TO SNOW. THE OWL CREEK MTNS...NORTHEAST
FREMONT COUNTY INCLUDING SHOSHONI AND WESTERN NATRONA EXPERIENCED
A BAND OF HEAVY SNOW THAT AMOUNTED TO 2 TO 3 INCHES IN SOME AREAS
WITHIN THE WRAP AROUND MOISTURE DIRECTLY BEHIND THE CIRCULATION.
ONE COULD SPECULATE THAT BECAUSE SHOSHONI NEVER MIXED OUT THERE
WAS A LACK OF A WARM LAYER JUST ABOVE THE SURFACE TO MELT THE
PRECIP INTO LIQUID FORM IN CONTRAST TO WHAT HAPPENED IN THERMOP OR
PERHAPS SOME WARM AIR WRAPPED AROUND NORTH OF THE CENTER OF THE
CIRCULATION TOWARD THERMOP TO MELT THE FALLING SNOW THERE. THE
RIVERTON AIRPORT MIXED OUT WHEN NW WINDS OF 43 MPH KICKED IN
BEHIND THE LOW RESULTING IN A RAIN SNOW MIX AS OPPOSED TO THE
ACCUMULATING SNOW AT THE LOWER ELEVATION OF SHOSHONI WHERE FURTHER
ADIABATIC COOLING LIKELY TOOK PLACE WITHIN THE HEAVY SNOW BEARING
CLOUDS.

THIS LOW WILL RAPIDLY TRACK SOUTHEAST TO THE SOUTHERN PLAINS TODAY.
OTHERWISE A HIGH WILL BUILD IN FROM THE WEST FOR DRIER CONDITIONS
TODAY. SOME LIGHT SNOW WILL BREAK OUT IN WESTERN WY TONIGHT AS THE
UPPER FLOW BACKS TO A STRONGER WESTERLY DIFLUENT FLOW. BY WEDNESDAY
MORNING THE PATTERN WILL UNDERGO A CHANGE FROM A HIGH AMPLITUDE
PATTERN TO A ZONAL FLOW. THE CIRCULATION OVER 43N/147W WILL EJECT A
SHORTWAVE WITHIN THE ZONAL FLOW AND ARRIVE AS A DISORGANIZED VORT
LOBE BY 00Z THU. SNOWFALL WILL INCREASE IN INTENSITY OVER WESTERN
WYOMING WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY AND THURSDAY
NIGHT. KEPT SNOW AMOUNTS A LITTLE UNDER ADVISORY AMOUNTS FOR NOW. IN
SPITE OF THE FAVORABLE MODEL NAM QPF AND FAVORABLE WESTERLY DIFLUENT
UPSLOPE FLOW...THE JET MAX ASSOCIATED WITH THE AFOREMENTIONED VORT
WILL BE A LITTLE TOO FAR NORTH PUTTING THE AREA UNDERNEATH THE RIGHT
FRONT QUAD OF THE APPROACHING 125 KNOT JET MAX. EAST OF THE DIVIDE
WEST SOUTHWEST WINDS WILL INCREASE WEDNESDAY AHEAD OF THE VORT FROM
THE RED DESERT TO CASPER AND ALONG THE LEEWARD SLOPES COINCIDENT
WITH THE DEVELOPING SURFACE LEE SIDE TROUGH. THESE WINDS DO NOT
APPEAR TO BE MEET HIGH WIND CRITERIA ATTM BUT THEY COULD TURN OUT TO
BE CLOSE TO BORDERLINE HIGH WINDS SINCE WE WILL BE UNDERNEATH THE
RIGHT FRONT QUAD OF THE JET MAX.

ONE SIDE NOTE...HAVE INCLUDED AREAS OF FOG ACROSS EASTERN
FREMONT...WESTERN NATRONA AND THE UPPER GREEN RIVER BASIN THROUGH
18Z TODAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
FLOW IS FORECAST TO BRIEFLY FLATTEN FRIDAY ALLOWING A STRONG
140-150KT JET TO MOVE RAPIDLY INTO WRN WYO FRIDAY WITH A QUICK SHOT
OF STRONG DYNAMICS AND OROGRAPHICS. COULD SEE A DECENT SHOT OF HEAVY
SNOW ON FRIDAY...DECREASING FRIDAY NIGHT. EAST OF THE DIVIDE...THE
COLD FRONT WILL PUSH INTO THE NRN ZONES BY FRIDAY AFTERNOON WITH A
DECENT SHOT OF SOME SNOW...SPREADING SOUTH INTO THE EVENING HOURS.
ECMWF IS NOT AS BULLISH AS THE GFS WHICH WOULD INDICATE A COUPLE
INCHES POSSIBLE ALONG WITH GUSTY N TO NW WIND. STRONG TO VERY STRONG
AND GUSTY WEST WINDS AHEAD OF THIS SYSTEM ACROSS THE CENTRAL AND SRN
ZONES. RIDGE RETURNS AGAIN FOR THE REMAINDER OF THE PERIOD. ANOTHER
SHOT OF ISENTROPIC UPGLIDE IS FORECAST TO HIT THE NW MTNS LATE
SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF AT LEAST
LIGHT SNOW. THE NW MTNS ARE THEN ON THE EDGE OF THE MOISTURE WITH
THE RIDGE SHUNTING MOST OF THE MOISTURE NEAR OUR NRN BORDER BUT JUST
A SLIGHT SWD SHIFT WOULD CREATE A BETTER SNOW CHANCE. TEMPERATURES
WILL DROP OFF BEHIND OUR FRIDAY COLD FRONT WITH THE GFS AND ECWMF
SHOWING ABOUT -13C AIR AT H7 MOVING IN FRIDAY NIGHT. TEMPERATURES THEN
WARM DRAMATICALLY SUNDAY THROUGH TUESDAY. BY TUESDAY...H7 TEMPS ARE
RUNNING BETWEEN +2C AND +3C EAST OF THE DIVIDE ON THE GFS. THE ECMWF
IS EVEN WARMER AND FASTER WITH THE WARMUP WITH +5C INDICATED EAST OF
THE DIVIDE BY MONDAY. THE WEST REMAINS SLIGHTLY BELOW 0C AT H7. WIND
CORRIDOR AND FOOTHILLS WILL DEFINITELY WARM IN THIS PATTERN BUT EVEN
THE NON-SNOWCOVERED BASINS WILL PROBABLY SEE A DECENT SHOT OF
GRADUAL WARMING. HAVE NUDGED HIGHS INTO THE 40S FOR NOW BUT WOULDN'T
BE SURPRISED TO SEE AT LEAST 50S EAST OF THE DIVIDE WHERE ANY MIXING
OCCURS.

&&

.AVIATION...
CLOUDS WILL BE DECREASING OVER THE AREA TODAY. AREAS OF MVFR
CONDITIONS DUE TO LOW CLOUDS WILL PERSIST AROUND KJAC UNTIL 17Z
BEFORE RISING TO VFR CONDITIONS AND THEN CLOUDS SCATTERING BY 23Z.
LOCAL IFR/LIFR CONDITIONS WILL EXIST IN PATCHY FOG ACROSS EASTERN
FREMONT AND WESTERN NATRONA COUNTIES AS WELL AS THE UPPER GREEN
RIVER BASIN INCLUDING KBPI. OTHERWISE VFR CONDITIONS TO PREVAIL
TODAY AND THIS EVENING. EXPECT SW WIND AT KCPR AT 15 TO 25 KNOTS
TODAY AND THIS EVENING.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL PROVIDE DRY WEATHER TODAY. A STRONG INVERSION IS
EXPECTED TONIGHT AND WEDNESDAY MORNING. AS A MOIST WESTERLY PACIFIC
FETCH DEVELOPS BY WEDNESDAY...PERIODS OF SNOWFALL WILL ENSUE ACROSS
WESTERN WYOMING FOR THE REST OF THE WEEK. EAST OF THE DIVIDE WEST
SOUTHWEST WINDS WILL INCREASE WEDNESDAY AHEAD OF THE VORT FROM THE
RED DESERT TO CASPER AND ALONG THE LEEWARD SLOPES COINCIDENT WITH
THE SURFACE LEE SIDE TROUGH. AREAS THAT EXPERIENCE WIND SUCH AS CPR
WILL SEE HIGHS IN THE 40S WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 7, 9:18 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
918 AM MST TUE DEC 7 2010

WYZ001>020-022>030-081200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
918 AM MST TUE DEC 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ICE...FROM FREEZING RAIN THAT FELL MONDAY EVENING...HIDDEN BENEATH A
LIGHT SNOW COVER...WILL MAKE FOR HAZARDOUS DRIVING CONDITIONS ACROSS
THE SOUTHWEST BIG HORN BASIN INCLUDING THE TOWN OF THERMOPOLIS AS
WELL AS THROUGH THE WIND RIVER CANYON TO THE SOUTH OF THERMOPOLIS
THIS MORNING.

LOCALLY DENSE FOG WILL BE FOUND OVER THE NORTHERN WIND RIVER BASIN
AND INTO THE SOUTH AND CENTRAL BIG HORN BASIN THROUGH 11 AM.
VISIBILITIES WILL BE REDUCED BELOW ONE QUARTER MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW IS EXPECTED TO INCREASE ACROSS THE WESTERN MOUNTAINS AND FAR
WEST VALLEYS WEDNESDAY AND WEDNESDAY NIGHT WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE. STRONG WINDS MAY DEVELOP ACROSS THE WIND
CORRIDORS...PRIMARILY IN SOUTH CENTRAL WYOMING BETWEEN ROCK SPRINGS
AND CASPER ON WEDNESDAY.

AFTER A DECREASE IN SNOW AND WIND ON THURSDAY...SNOW IS EXPECTED TO
INCREASE ACROSS THE WEST ON FRIDAY WITH STRONG WINDS AGAIN POSSIBLE
ACROSS SOUTH CENTRAL WYOMING.  THE WIND AND SNOW WILL DIMINISH
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS FROM MONDAY.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 7, 8:05 AM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
805 AM MST TUE DEC 7 2010

WYZ004>006-071800-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
805 AM MST TUE DEC 7 2010

...DENSE FOG AND SLICK ROADS COVER PORTIONS OF THE AREA...

DENSE FOG WILL BE ENCOUNTERED BY TRAVELLERS ON HIGHWAY 16 20 AND 789
BETWEEN THERMOPOLIS AND GREYBULL THIS MORNING...ESPECIALLY
BETWEEN THERMOPOLIS AND WORLAND. VISIBILITIES WILL BE REDUCED TO
UNDER ONE QUARTER MILE AT TIMES. EARLIER SNOWFALL AND EVEN SOME
FREEZING RAIN HAS MADE ROADS SLICK AND SNOW COVERED. MORNING
COMMUTERS AND TRAVELLERS SHOULD BE PREPARED FOR SLICK TRAVEL AND
SHARPLY REDUCED VISIBILITIES AT TIMES. SLOW DOWN AND ARRIVE SAFELY AT
YOUR DESTINATION. THE FOG WILL SLOWLY LIFT LATER THIS MORNING.
Special weather statement, Dec 7, 9:12 AM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
912 AM MST TUE DEC 7 2010

WYZ017-071800-
WIND RIVER BASIN-
912 AM MST TUE DEC 7 2010

...DENSE FOG AND SLICK ROADS COVER PORTIONS OF THE AREA...

DENSE FOG WILL BE ENCOUNTERED BY TRAVELLERS ON HIGHWAY 20...26 AND
789 BETWEEN CAMBELL CORNERS...SHOSHONI AND THERMOPOLIS. VISIBILITIES
WILL BE REDUCED TO UNDER ONE QUARTER MILE AT TIMES. EARLIER SNOWFALL
AND EVEN SOME FREEZING RAIN HAS MADE ROADS SLICK AND SNOW COVERED.
MORNING COMMUTERS AND TRAVELLERS SHOULD BE PREPARED FOR SLICK TRAVEL
AND SHARPLY REDUCED VISIBILITIES AT TIMES. SLOW DOWN AND ARRIVE
SAFELY AT YOUR DESTINATION. THE FOG WILL SLOWLY LIFT LATER THIS
MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 7, 11:15 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265723.